New Mexico, 2021

Drought in New Mexico, November 1 to 30, 2021

November 1 to 30, 2021 · NWS EPZ · 10 events in 10 counties and zones

Another very dry month across southwest New Mexico led to some areas which had recently been brought out of D3(Extreme) and D4(Exceptional) drought back into D3(Extreme) drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another very dry month across southwest New Mexico led to some areas which had recently been brought out of D3(Extreme) and D4(Exceptional) drought back into D3(Extreme) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 31, 10:01 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 31, 10:01 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1101 PM MDT Sun Oct 31 2021

.AVIATION...06Z TAF CYCLE
VFR conditions through the period. P6SM SKC-SCT250 through
period. Winds west of the Rio Grande will remain west to northwest.
Winds east of the river will be east a generally AOB 10KTS. Winds
over the east will start to turn more west to southwest by around
18z becoming west to northwest after 01Z.

&&

.PREV DISCUSSION...547 PM MDT Sun Oct 31 2021...

.SYNOPSIS...
Warmer temperatures will continue the next few days before a
backdoor cold front approaches the area. Temperatures drop into
the mid-60s for much of the area Thursday before gradually warming
up to the low-70s heading into the weekend. Most of the
borderland will stay dry, but the Sacramento Mtns may have their
next shot at precipitation late Wednesday into Thursday morning
but should stay very minimal. Otherwise, calm conditions for the
forecast period.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
Quiet short term period with zonal flow increasing across the area
overnight behind a weak shortwave trough currently passing through.
Should see skies become mostly clear across the CWA early with some
increasing high clouds again after midnight. A weak back door is
currently over the far eastern counties, but looks to have a hard
time progressing very far west with the increasing west flow. Should
again see lows generally in the 40s to around 50 lowlands with 30s
in the mountains.

For Monday, expect winds to turn back to the west to southwest
across the Borderland by midday. There will be some scattered high
clouds from time to time but shouldn't have much effect on
temperatures.  Should see highs again in the 70s to near 80 lowlands
with mid 50s to upper 60s in the mountains.

&&

.LONG TERM...
Zonal flow and dry westerly winds will make for another warm day
on Tuesday. Upper-level moisture will continue to filter into the
region bringing a blanket of clouds throughout the day which may
keep us a few degrees cooler than Monday. By Wednesday, a backdoor
cold front is attempting to make its way westward but seems to
stall along the Sacs. Late Wednesday into Thursday, the front
finally pushes through. Breezier overnight winds in eastern areas
and minimal precipitation behind the front may bring some light
showers to the Sacramento Mtns Thursday morning. Wet bulb zero
heights and 700 mb temps are too elevated to allow for snow
chances. The cold front will certainly be noticed Thursday as
areawide temperatures will fall below the climatological norm for
this time of year. The end of the work week looks beautiful where
clear skies and temperatures in the mid-70s is expected. Breezy
winds will pick up in the afternoon due to a lee-side low
traveling south down the eastern NM border but will taper off
soon after sunset. Temperatures stay pleasant this weekend as we
stick to the low-70s areawide. Another backdoor cold front may
make an appearance in the latter part of the weekend. Although, a
few degree drop will be the only noticeable feature with this
front.

&&

.FIRE WEATHER...
Persistent zonal flow pattern over the region for the next couple of
days will keep temperatures mild with 70s for the lowlands and
mainly 60s in the mountains. RH's will continue to fall into the
teens for the lowlands with some 20s in area mountains. Winds are
expected to remain at or below 15 mph through the period though, so
critical fire conditions are not expected. A back door front is
expected Wednesday night which could bring a brief cool down to the
area and a few showers for the Sacs. Vent rates will remain in the
fair to good categories.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 50  80  50  78 /   0   0   0   0
Sierra Blanca           48  77  48  73 /   0   0   0   0
Las Cruces              45  77  44  77 /   0   0   0   0
Alamogordo              45  76  46  75 /   0   0   0   0
Cloudcroft              36  53  36  50 /   0   0   0   0
Truth or Consequences   46  74  46  72 /   0   0   0   0
Silver City             44  68  46  66 /   0   0   0   0
Deming                  41  78  42  75 /   0   0   0   0
Lordsburg               43  76  45  73 /   0   0   0   0
West El Paso Metro      49  80  51  77 /   0   0   0   0
Dell City               41  77  44  72 /   0   0   0   0
Fort Hancock            45  81  49  81 /   0   0   0   0
Loma Linda              45  71  49  70 /   0   0   0   0
Fabens                  47  79  48  78 /   0   0   0   0
Santa Teresa            47  77  44  75 /   0   0   0   0
White Sands HQ          48  77  51  76 /   0   0   0   0
Jornada Range           35  77  46  75 /   0   0   0   0
Hatch                   44  78  44  76 /   0   0   0   0
Columbus                45  78  46  75 /   0   0   0   0
Orogrande               45  76  46  75 /   0   0   0   0
Mayhill                 38  66  40  60 /   0   0   0   0
Mescalero               35  65  38  61 /   0   0   0   0
Timberon                33  64  37  58 /   0   0   0   0
Winston                 35  69  36  67 /   0   0   0   0
Hillsboro               46  73  46  72 /   0   0   0   0
Spaceport               40  75  44  73 /   0   0   0   0
Lake Roberts            30  69  38  67 /   0   0   0   0
Hurley                  39  72  41  69 /   0   0   0   0
Cliff                   33  71  37  75 /   0   0   0   0
Mule Creek              33  69  43  68 /   0   0   0   0
Faywood                 43  72  45  69 /   0   0   0   0
Animas                  43  77  44  76 /   0   0   0   0
Hachita                 43  77  43  74 /   0   0   0   0
Antelope Wells          43  76  44  75 /   0   0   0   0
Cloverdale              46  71  46  70 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

04-Lundeen/99/99
Hazardous weather outlook, Oct 31, 3:36 AM MST, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
436 AM MDT Sun Oct 31 2021

NMZ401>417-TXZ418>424-011045-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
436 AM MDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of November. The Buckhorn Cooperative Observer reported 0.06 inches of precipitation which was 0.78 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Severe(D2) drought conditions remained across the area through the month. The Gila Hot Springs Cooperative Observer reported 0.21 inches of precipitation which was 0.82 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought conditions through November.

Drought, Southwest Desert/Lower Gila River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued through the entire month. The White Signal Cooperative Observer reported just a trace of precipitation which was 1 inch below normal.

Drought, Lowlands of the Bootheel

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

All areas of the zone remained in Severe(D2) drought except the far southeast which was in Moderate(D1) drought. The Cooperative Observer at Antelope Wells received 0.40 inches of precipitation which was 0.41 inches below normal.

Drought, Uplands of the Bootheel

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place through the month of November.

Drought, Southwest Desert/Mimbres Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought conditions through the month. The Deming Airport reported 0.05 inches which was 0.45 inches below normal.

Drought, Eastern Black Range Foothills

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The month started with the entire zone in Severe(D2) drought, but by the end of the month, all areas except the far north were placed in Extreme(D3) drought. The Hillsboro Cooperative Observer reported 0.01 inches of precipitation which was 0.73 inches below normal.

Drought, Sierra County Lakes

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The month started with Severe(D2) drought over the west and Moderate(D1) drought across the east. By the end of the month, the far west was in Extreme(D3) drought and the remainder of the area was in Severe(D2) drought. The Truth or Consequences Airport reported just a trace of precipitation which was 0.51 inches below normal.

Drought, Northern Dona Ana County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The western half of the zone remained in Severe(D2) drought while the east stayed in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993172, 993173, 993174, 993175, 993176, 993177, 993178, 993180, 993185, 993188.